CSN Login
Members Online: 17

Period after Chemo

JanetBSmith
Posts: 1
Joined: Jan 2013

I was diagnosed with breast cancer 2 years ago, went through chemo and radiation. I have not had a period in 2 years until yesterday. The flow is extremely HEAVY to point where I'm a little freaked out. Today, while at work (I'm a h.s. guidance counselor) and scheduling classes I had to change before each 90 minute class period because I could feel the blood pouring out of me. Gross I know, but I had to leave work early today because it went through! I was using double protection=pad & tampon.

Is this normal? I don't know what normal is anymore. I just know that it is so heavy that I'm constantly going to the restroom. I'll see my oncologist on Friday, but just wanted to hear from others who might be going through this or went through this.

 

 

McMarty's picture
McMarty
Posts: 198
Joined: Nov 2012

I don't know if it is normal after chemo but I used to have REALLY heavy periods like that and my Gyno gave me Naproxen Sodium (You can get it over the counter in ALEVE)  and it really slowed the bleeding.  I used it for years to control the flow.  The prescription dose was 550 mg and I weighed between 180-200 at the time.  FYI

I hope that helps!  I HATE that gushing feeling

Marty

SIROD's picture
SIROD
Posts: 2124
Joined: Jun 2010

Dear Janet,

My periods never came back but I do remember a lot from my old BC Forum that many did have a return of their periods.  I had asked this very question myself when it looked like I was having a period.  My problem was the result of Tamoxifen which thicken my endometrial lining.  Eventually a D&C fixed my problem and being off Tamoxifen did help.

Are you on Tamoxifen?  

One lady I remember had her periods return and then amazingly went on to have two children.  She is still cancer free.  Another lady who I still am in touch with also had a child and her cancer did return.  They wanted children so... they were brave enough to have them.  

I'm glad you will see your oncologist and maybe an appointment with your gynecologist might be a good thing too.  Keep in touch.

Best of luck to you,

Doris

 

CypressCynthia's picture
CypressCynthia
Posts: 3954
Joined: Oct 2009

It may be completely normal.  My periods took a holiday for about a years after chemo but then came back regular as clockwork.  I don't remember them being heavier than normal.  I would also make an appointment to see my gynecologist--especially if you are also on tamoxifen.  It is always better to be safe than sorry!

Lynn Smith
Posts: 1265
Joined: Mar 2011

I didn't need chemo or radiation and also had a hysterectomy.So this wouldn't affect me.My friend though had chemo and her periods stopped a short time after she started it.Never had a period after that.She though was 48 at the time.

If it continues I would see a doctor.Two years is a long time then suddenly bleeding.See your gynocolgist for a check up. Not sure if you take tamox but it can cause tumors and even uterine cancer.My doctor told me I was a good candidate to take tamox because I had a hysterectomy.No worries for uterine cancer with me.

 

Lynn Smith

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network